Alert archive / Colorado / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 261, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Aug 12, 2017, 6:14 PM MDT for Kit Carson County, Colorado. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 12, 2017, 6:14 PM MDT (00:14 UTC)
- Expired
- Aug 12, 2017, 6:43 PM MDT
- In force
- 29 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Hail
- 1.75 in
- Wind
- 60.0 mph
County Kit Carson County, CO
The radar
The Goodland radar (KGLD), 118 km from the middle of the area, began a volume at 00:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 12, 2:59 PM MDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Denver, CO (KDEN), launched 00:00Z, 0.2 hours before the alert went out and 50 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2378 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 120 m²/s²
- 0-3 km storm-relative helicity
- 194 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
864
WUUS53 KGLD 130014
SVRGLD
COC063-130100-
/O.NEW.KGLD.SV.W.0261.170813T0014Z-170813T0100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Goodland KS
614 PM MDT SAT AUG 12 2017
The National Weather Service in Goodland has issued a
* Severe Thunderstorm Warning for...
Northwestern Kit Carson County in east central Colorado...
* Until 700 PM MDT
* At 614 PM MDT, a severe thunderstorm was located 8 miles southeast
of Thurman, or 15 miles north of Flagler, moving south at 15 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* Locations impacted include...
Flagler.
This includes Interstate 70 in Colorado between mile markers 391 and
402.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3957 10315 3957 10299 3927 10293 3922 10315
TIME...MOT...LOC 0014Z 347DEG 14KT 3951 10310
HAIL...1.75IN
WIND...60MPH
$$3 follow-up statements
733
WWUS53 KGLD 130026
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
626 PM MDT SAT AUG 12 2017
COC063-130100-
/O.CON.KGLD.SV.W.0261.000000T0000Z-170813T0100Z/
Kit Carson CO-
626 PM MDT SAT AUG 12 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM MDT
FOR NORTHWESTERN KIT CARSON COUNTY...
At 626 PM MDT, a severe thunderstorm was located 10 miles southeast
of Thurman, or 12 miles north of Flagler, moving south at 15 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Flagler.
This includes Interstate 70 in Colorado between mile markers 391 and
402.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3957 10315 3957 10299 3927 10293 3922 10315
TIME...MOT...LOC 0026Z 347DEG 14KT 3948 10309
HAIL...1.25IN
WIND...60MPH
$$486
WWUS53 KGLD 130038
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
638 PM MDT SAT AUG 12 2017
COC063-130100-
/O.CON.KGLD.SV.W.0261.000000T0000Z-170813T0100Z/
Kit Carson CO-
638 PM MDT SAT AUG 12 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM MDT
FOR NORTHWESTERN KIT CARSON COUNTY...
At 638 PM MDT, a severe thunderstorm was located 9 miles north of
Flagler, moving south at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Flagler.
This includes Interstate 70 in Colorado between mile markers 391 and
402.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3949 10315 3951 10298 3927 10293 3922 10315
TIME...MOT...LOC 0038Z 347DEG 14KT 3943 10308
HAIL...1.00IN
WIND...60MPH
$$107
WWUS53 KGLD 130043
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
643 PM MDT SAT AUG 12 2017
COC063-130053-
/O.CAN.KGLD.SV.W.0261.000000T0000Z-170813T0100Z/
Kit Carson CO-
643 PM MDT SAT AUG 12 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN KIT CARSON COUNTY
IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled. However gusty winds and
heavy rain are still possible with this thunderstorm.
A severe thunderstorm watch remains in effect until 1100 PM MDT for
east central Colorado.
LAT...LON 3949 10315 3951 10298 3927 10293 3922 10315
TIME...MOT...LOC 0041Z 347DEG 14KT 3942 10308
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 5:21 PM MDT, 53 minutes earlier.
Area forecast discussion, Aug 12, 5:21 PM MDT, 53 minutes before
Area Forecast Discussion National Weather Service Goodland KS 521 PM MDT Sat Aug 12 2017 .UPDATE... Issued at 306 PM MDT Sat Aug 12 2017 Update to add in Severe Thunderstorm Watch #449 thru 05 Sunday for the following counties: In Nebraska...Dundy...Red Willow and Hitchcock. In Northeast Colorado...Yuma...Kit Carson and Cheyenne. In Northwest Kansas...Sherman...Wallace...Cheyenne and Rawlins. && .SHORT TERM...(This evening through Sunday) Issued at 212 PM MDT Sat Aug 12 2017 Across the Tri State region this afternoon...with the area sitting between high pressure to the east and a lee-side trough over the Front Range...skies are mainly partly sunny with temperatures ranging in the mid 70s up to the lower 80s. Winds across the area are from the SSE and gusts are reaching into the 20 to 25 mph range. Light shower activity still remains meandering over eastern portions of the CWA. Going into the rest of the afternoon and evening hours...do expect the rw/trw activity to be on the increase. Lee-side trough over the Front Range will begin to meander east into the Plains and lift slowly northeast. A shortwave currently moving over NC Colorado will move east into the Plains by late afternoon/early evening(around 00z Sunday) and interact with the surface trough...adding to the instability/lift creating potential for more thunder. Decent returns on radar already showing up in association with the shortwave. This system will move SE across mainly northern and eastern sections in to the evening hrs before shifting away from the region. With strong instability already in place ahead of this system...strong to severe storms are expected to develop. Based on track of the shortwave...the SPC has areas along and north of Interstate 70 under a Slight Risk for severe...and those locales south of the Interstate...a Marginal Risk. Both of these going into the evening hrs with large hail...damaging winds and even an isolated tornado possible due to expected shear conditions. On top of this...PW values in the 1.00-1.50" range could allow for very heavy rainfall as well...thus increasing the flooding/flash flooding risk. Have continued mention of patchy fog for the entire region beginning after midnight to about 14z Sunday morning. These 2 systems exit the region towards Sunday morning...only to set the region up for the another round of potential severe for Sunday. Lee-side troughing sets up again but models hold the system over eastern Colorado during the day...then with the passage of another shortwave...storms will focus mainly along the CO/KS border that could be severe...but some could etch out into the remainder of the CWA thru the day. The SPC does highlight the region again for severe with a slight risk for CO/KS area...and a Marginal Risk elsewhere. For temps...expecting similar conditions for daytime highs like today with near 80F...off of overnight lows ranging from the upper 50s into the lower 60s. .LONG TERM...(Sunday night through Saturday) Issued at 225 PM MDT Sat Aug 12 2017 Sunday night: Chance of severe storms will continue through the evening across the area with the best chance of thunderstorms along the CO/KS border. Storms should wind down by midnight. Will see a decent chance of patchy fog by sunrise. Overnight lows will be mainly in the low 60s. Monday-Rest of the Week: There will be a chance of showers and storms each day during the week. Surface troughing and upper level shortwaves that move through the area will help induce convection during the early part of the week. Best chance for rainfall and/or storms looks to be Tuesday evening/night. Cold front should push through the area Wednesday night into Thursday morning. Looking at the 12Z GFS theta-e analysis, the front appears to become stalled across Central Kansas through Saturday. This should help provide lift and be a focal point for thunderstorm development. Temperatures through the period should be at or below normal. && .AVIATION...(For the 00Z TAFS through 00Z Sunday evening) Issued at 518 PM MDT Sat Aug 12 2017 Scattered thunderstorms will move out of northeast Colorado this evening and into northwest Kansas and southwest Nebraska. A few stronger storms will be capable of producing large hail and damaging winds through about mid evening, before weakening towards midnight. Low clouds and areas of fog will develop after midnight possibly lowering flight categories. Those conditions will gradually improve Sunday morning, with a return to VFR by around 18z Sunday. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && UPDATE...JN SHORT TERM...JN LONG TERM...SME AVIATION...024
Hazardous weather outlook, Aug 12, 11:02 AM MDT, 7 hours 12 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 1102 AM MDT Sat Aug 12 2017 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-131715- Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- 1102 AM MDT Sat Aug 12 2017 /1202 PM CDT Sat Aug 12 2017/ This hazardous weather outlook is for east central Colorado... extreme southwest Nebraska and northwest Kansas. .DAY ONE...THIS AFTERNOON AND TONIGHT... Thunderstorms are expected to develop and sweep across the region this afternoon and evening. Some storms may become severe... especially along and north of Interstate 70. Damaging winds and large hail are the primary threats. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY... Patchy early morning fog is possible again across the area on Sunday. Scattered thunderstorms are expected Sunday afternoon and evening with a few storms possibly becoming severe mainly in the vicinity of the eastern Colorado border region. The primary threats with severe storms are damaging winds and large hail, although isolated tornadoes can not be ruled out. The unsettled pattern will continue into next week with isolated to scattered thunderstorms each afternoon from Monday through Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required later this afternoon and evening.
In the hours before
Special weather statement, Aug 12, 5:37 PM MDT, 37 minutes before
Special Weather Statement National Weather Service Goodland KS 537 PM MDT SAT AUG 12 2017 COZ091-130000- Kit Carson County CO- 537 PM MDT SAT AUG 12 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN KIT CARSON COUNTY UNTIL 600 PM MDT... At 537 PM MDT, Doppler radar was tracking a strong thunderstorm near Arickaree School, or 28 miles north of Flagler, moving south at 25 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. This storm will remain over mainly rural areas of northwestern Kit Carson County. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && A severe thunderstorm watch remains in effect until 1100 PM MDT for east central Colorado. LAT...LON 3956 10315 3957 10282 3947 10277 3941 10316 TIME...MOT...LOC 2337Z 346DEG 21KT 3971 10303
Special weather statement, Aug 12, 5:52 PM MDT, 22 minutes before
Special Weather Statement National Weather Service Goodland KS 552 PM MDT SAT AUG 12 2017 COZ090-130015- Yuma County CO- 552 PM MDT SAT AUG 12 2017 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL YUMA COUNTY UNTIL 615 PM MDT... At 552 PM MDT, Doppler radar was tracking a strong thunderstorm 14 miles south of Yuma, moving southeast at 40 mph. Wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Heartstrong. A severe thunderstorm watch remains in effect until 1100 PM MDT for northeastern Colorado. LAT...LON 3992 10277 3999 10272 3990 10241 3979 10247 TIME...MOT...LOC 2352Z 296DEG 35KT 3992 10265
Special weather statement, Aug 12, 6:07 PM MDT, 7 minutes before
Special Weather Statement National Weather Service Goodland KS 607 PM MDT SAT AUG 12 2017 COZ090-130030- Yuma County CO- 607 PM MDT SAT AUG 12 2017 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL YUMA COUNTY UNTIL 630 PM MDT... At 606 PM MDT, Doppler radar was tracking a strong thunderstorm 7 miles southeast of Eckley, or 7 miles west of Wray, moving southeast at 30 mph. Wind gusts up to 50 mph will be possible with this storm. This storm will remain over mainly rural areas of east central Yuma County. This includes Highway 385 between mile markers 232 and 241. A severe thunderstorm watch remains in effect until 1100 PM MDT for northeastern Colorado. LAT...LON 4004 10248 4011 10240 4000 10208 3986 10214 TIME...MOT...LOC 0006Z 299DEG 25KT 4005 10237
The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 12, 6:07 PM MDT | Special Weather Statement | GLD | Yuma | 23 min |
| Aug 12, 6:16 PM MDT | Tornado Warning | GLD | Yuma | 29 min |
| Aug 12, 6:49 PM MDT | Special Weather Statement | GLD | Kit Carson | 26 min |
| Aug 12, 7:34 PM MDT | Severe Thunderstorm Warning | GLD | Cheyenne | 25 min |
| Aug 13, 5:41 PM MDT | Special Weather Statement | GLD | Yuma | 34 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.